I've been getting migraines for the last 20 years. I'm 48 now. I have been taking Imitrex for the last few years and it works well but currently I'm almost taking 1 pill every day. Is there a long term problem with taking about 20 pills a month? Mike.
I don’t know of any studies that show organ damage or that kind of problem with long-term use of Imitrex, BUT there are studies showing that Imitrex can cause rebound headaches. It is generally recommended that it not be taken more than two or three days per week. Please discuss this with your doctor. If you are rebounding from Imitrex, you’ll need to get out of the rebound cycle before you get much relief from any medication. You can find more information about rebound in the article, Medication Overuse Headache: When the Remedy Backfires.
John Claude Krusz and Teri Robert
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert. If you have a question for this section of our site, please click HERE. Accepted questions will be answered by publishing the answers here. No questions will be answered privately.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Published On: May 20, 2007